Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS State College, PA

August 4, 2017Bedford County, Blair County, Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2017, 4:42 PM EDT for Bedford County, Blair County, Cambria County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:42 PM EDT (20:42 UTC)
Expired
Aug 4, 2017, 5:15 PM EDT
In force
33 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bedford County, PA, Blair County, PA, Cambria County, PA

The radar

The State College radar (KCCX), 92 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS51 KCTP 042042
SVRCTP
PAC009-013-021-042115-
/O.NEW.KCTP.SV.W.0121.170804T2042Z-170804T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
442 PM EDT FRI AUG 4 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bedford County in south central Pennsylvania...
  Southwestern Blair County in central Pennsylvania...
  South central Cambria County in central Pennsylvania...

* Until 515 PM EDT

* At 441 PM EDT, a severe thunderstorm was located over Ogletown,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Portage, Blue Knob State Park, Ski Gap, Dunlo, Cresson, Lilly,
  Beaverdale-Lloydell, Roaring Spring, Claysburg and Spring Hill.

This includes Interstate 99 from mile markers 19 to 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 7871 4021 7868 4024 7866 4024 7878
      4048 7863 4036 7837
TIME...MOT...LOC 2041Z 217DEG 27KT 4022 7868 

HAIL...0.88IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:32 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 4, 3:32 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
332 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and more humid conditions will prevail for the rest of
today until a strong cold front pushes east through the region
tonight, bringing cooler and drier conditions for the weekend.
Unseasonably cool weather will continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Instability continuing to increase in the warm and humid airmass
and some of the stronger cells (occurring mainly in small
clusters so far) have had cores of 50 dbz a few kft above the
-20C level with borderline large hail and a few instances of
 localized wind damage in the form of downed trees.

Severe TSRA watch #439 in effect until 01Z Sat for all but 4 of
our SE CWA counties.

The latest several runs of the RAP13 continue to paint
an area of increasing 0-1km EHI working its way gradually nwd
across the lower and mid Susq Valley during the afternoon hours.
although most cells occurring in that area now appear sub-
severe, the enhanced southerly LLJ (and apparent highest ML cape
in the CWA of 2000+ J/kg) has resulted in some reports of wind
damage just to the west and north of KCXY over the past hour or
so.

The focus from now until the CFROPA tonight will be on areas of
increasing low-mid level shear and small areas of EHIs
exceeding 2 m2/s2 (mainly across the nrn and eastern parts of
the CWA, where the near sfc wind remains backed to the SE or
SSE, helping to enhance llvl theta-e convergence and updraft/EHI
strength). These values of EHI will support some isolated
supercells with a chc for an isolated EF0/EF1 tornado.

The other threat from the SHRA/TSRA will be at least some
localized poor drainage flooding and minor stream flooding as
there are several areas of low 1-hour FFG just a tad over one
inch, thanks to small pockets of recent very heavy rainfall.

Little change made to temps for the rest of this afternoon,
while pops were adjusted upward slightly in most areas to
the likely and categorical range.

Storms will persist for a few hours after dark (01-06z Sat)
given the degree of large-scale ascent with vigorous upper
level system and timing of the seasonably strong surface cold
front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch
rainfall amounts along/ahead of cold FROPA ending 06z Sat with
localized 1.5 to 2.5 inch amounts (especially across the Susq
Valley and Ncent mtns.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure builds over central PA with a cool Sunday morning
lows from the upper 40s in the northern tier to the mid 50s in
the south. Sunny and dry in the east as the high center slides
off the coast. Some clouds in the west with a slight chance of
showers in the afternoon over the mountains and northwest. This
is as the ridge breaks down and weak short-waves move east in
the flow. Increasing chances for showers into the evening and
overnight into Monday. Some thunder possible mainly Monday
afternoon. High temps Sunday and Monday in the 70s.

Low and front crosses PA monday and off the coast Monday night
with diminishing POPs. Just a slight chance of lingering showers
Tuesday in the Northeast and Poconos and Southwest Laurel
Mountains. High pressure and cooler air moves in by Tuesday
night into Wednesday morning with lows again in the 50s most
areas. Just a slight chance of a shower in the Laurel Mountains
Wednesday afternoon. Next system increases chances for rain
moving back into Central PA wednesday night into Thursday. With
a chance of showers or thunderstorms lingering into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
some additional heating for the mid to late afternoon should
continue to gradually expand the areal coverage of convection
across the entire area. More certain timing for TSRA will be
late in the aftn and through the entire evening as a strong
cold front approaches from the west and is preceded by a few
compact mid/upper level jet maxes.

The timing of the cold frontal passage late tonight across the
Susq Valley and points east will mean the likelihood of
shra/sctd TSRA lingering from KMDT and KLNS...north to KIPT.

Will knock the mentions of thunder out after 04Z over the west
and 09Z east.

.OUTLOOK...
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Watson
AVIATION...Lambert
Hazardous weather outlook, Aug 4, 1:55 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
155 PM EDT Fri Aug 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-051800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
155 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

In addition, training of several thunderstorms over a given
location could lead to locally heavy rain of over one inch
in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-065-066-051800-
Schuylkill-Lebanon-York-Lancaster-
155 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated strong thunderstorms with brief gusty winds of 40
to 50 mph and up to dime size hail are expected this
afternoon and this evening. Training of several thunderstorms
over a given location could lead to locally heavy rain of over
one inch in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Aug 4, 3:54 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 SSE DUBOISTOWN        41.21N  77.03W
08/04/2017                   LYCOMING           PA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ALONG JACKS HOLLOW ROAD IN
            ARMSTRONG TWP.

&&

EVENT NUMBER CTP1701325

EVANEGO
Special weather statement, Aug 4, 4:18 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service State College PA
418 PM EDT FRI AUG 4 2017

PAZ033-034-042045-
Bedford PA-Somerset PA-
418 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 445 PM EDT...

At 418 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Meyersdale to near Lake Gordon. Movement was
northeast at 25 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Lake Gordon, Berlin, Buffalo Mills, Meyersdale, Wellersburg,
Salisbury, Callimont, Rainsburg and Hyndman.

LAT...LON 3973 7912 3994 7899 4000 7837 3972 7856
TIME...MOT...LOC 2018Z 206DEG 22KT 3974 7902 3979 7863

RXR
Special weather statement, Aug 4, 4:24 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT FRI AUG 4 2017

PAZ005-010-042100-
McKean PA-Elk PA-
424 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK AND MCKEAN COUNTIES
UNTIL 500 PM EDT...

At 424 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Frewsburg to near Brockway. Movement was
northeast at 40 mph.

Pea size hail and winds in excess of 50 mph are possible.

Locations impacted include...
Bradford, Ridgway, Kane, St. Marys, Johnsonburg, Allegany State Park,
Rew, Ludlow, Marshburg, East Branch Dam, Kinzua Bridge State Park,
Portland Mills, Smethport, Cyclone, Brandy Camp, Westline, Brockport,
Wetmore, James City and Wilcox.

LAT...LON 4200 7847 4162 7841 4152 7842 4123 7874
      4126 7874 4137 7897 4135 7902 4135 7909
      4134 7909 4141 7910 4143 7906 4145 7906
      4145 7898 4144 7896 4182 7895 4184 7892
      4200 7892
TIME...MOT...LOC 2024Z 213DEG 47KT 4206 7905 4126 7884

RXR
Local storm report, Aug 4, 4:25 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     5 E MONTOURSVILLE       41.25N  76.82W
08/04/2017                   LYCOMING           PA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ON BUSH HOLLOW ROAD NORTHWEST OF
            PENNSDALE.

&&

EVENT NUMBER CTP1701326

EVANEGO
Special weather statement, Aug 4, 4:28 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
428 PM EDT FRI AUG 4 2017

PAZ006-012-041-042100-
Potter PA-Northern Clinton PA-Northern Lycoming PA-
428 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...POTTER...AND
CLINTON COUNTIES UNTIL 500 PM EDT...

At 428 PM EDT, Doppler radar indicated a strong thunderstorm over
Glen Union, moving north at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Glen Union, Hyner, Cedar Run, Cammal, Slate Run, Ole Bull State Park
and Renovo.

LAT...LON 4154 7737 4123 7751 4125 7773 4155 7773
TIME...MOT...LOC 2028Z 188DEG 19KT 4129 7761

RXR
Special weather statement, Aug 4, 4:33 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
433 PM EDT FRI AUG 4 2017

PAZ028-042115-
Juniata PA-
433 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF JUNIATA COUNTY UNTIL
515 PM EDT...

At 433 PM EDT, Doppler radar indicated a strong thunderstorm over
Spruce Hill, moving north at 20 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Mcalisterville, Walnut, Mexico, Spruce Hill, Mifflintown, Port Royal
and Mifflin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4048 7751 4062 7748 4065 7742 4064 7727
      4046 7743
TIME...MOT...LOC 2033Z 199DEG 19KT 4050 7746

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:36 PM EDTSpecial Weather StatementCTPFranklin39 min
Aug 4, 8:51 AM EDTSpecial Weather StatementCTPMcKean69 min
Aug 4, 1:03 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Perry42 min
Aug 4, 1:19 PM EDTSpecial Weather StatementCTPBedford26 min
Aug 4, 1:46 PM EDTSpecial Weather StatementCTPWarren44 min
Aug 4, 1:47 PM EDTSpecial Weather StatementCTPSchuylkill43 min
Aug 4, 1:51 PM EDTSpecial Weather StatementCTPDauphin39 min
Aug 4, 2:26 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon3 hr
Aug 4, 2:32 PM EDTSpecial Weather StatementCTPDauphin, Lebanon, Schuylkill43 min
Aug 4, 2:36 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Aug 4, 2:51 PM EDTSpecial Weather StatementCTPUnion39 min
Aug 4, 2:52 PM EDTSpecial Weather StatementCTPFulton23 min
Aug 4, 3:14 PM EDTSevere Thunderstorm WarningCTPLycoming, Northumberland, Sullivan, Union61 min
Aug 4, 3:19 PM EDTSpecial Weather StatementCTPFulton26 min
Aug 4, 3:26 PM EDTSevere Thunderstorm WarningCTPWarren79 min
Aug 4, 3:42 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill82 min
Aug 4, 3:46 PM EDTSpecial Weather StatementCTPHuntingdon29 min
Aug 4, 3:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan47 min
Aug 4, 4:04 PM EDTSevere Thunderstorm WarningCTPSomerset56 min
Aug 4, 4:14 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria46 min
Aug 4, 4:18 PM EDTSpecial Weather StatementCTPBedford27 min
Aug 4, 4:24 PM EDTSpecial Weather StatementCTPElk, McKean36 min
Aug 4, 4:28 PM EDTSpecial Weather StatementCTPClinton32 min
Aug 4, 4:30 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin75 min
Aug 4, 4:33 PM EDTSpecial Weather StatementCTPJuniata42 min
Aug 4, 4:47 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield43 min
Aug 4, 4:58 PM EDTSpecial Weather StatementCTPBedford, Fulton32 min
Aug 4, 5:15 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria37 min
Aug 4, 5:24 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton51 min
Aug 4, 5:28 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton62 min
Aug 4, 5:36 PM EDTTornado WarningCTPFulton39 min
Aug 4, 5:44 PM EDTSpecial Weather StatementCTPClinton46 min
Aug 4, 5:51 PM EDTSpecial Weather StatementCTPPotter39 min
Aug 4, 5:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga61 min
Aug 4, 6:18 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon57 min
Aug 4, 6:29 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton, Huntingdon3 hr
Aug 4, 6:44 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga61 min
Aug 4, 6:50 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming40 min
Aug 4, 7:08 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry67 min
Aug 4, 7:12 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming, Tioga2 hr
Aug 4, 7:17 PM EDTSevere Thunderstorm WarningCTPFranklin43 min
Aug 4, 7:36 PM EDTSevere Thunderstorm WarningCTPLycoming54 min
Aug 4, 7:50 PM EDTSpecial Weather StatementCTPSullivan55 min
Aug 4, 7:55 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk80 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.